South Dakota, 2009

Hail and Damaging Winds in South Dakota, June 24, 2009

June 24, 2009 · NWS UNR · 11 events in 1 county or zone

A supercell thunderstorm moved southeastward across far eastern Mellette and southern Tripp Counties. The storm produced hail to the size of golf balls and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$304,000
Crop damage
$100,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved southeastward across far eastern Mellette and southern Tripp Counties. The storm produced hail to the size of golf balls and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM CST, 6 hours earlier.

Area forecast discussion, Jun 24, 2:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUN 24 2009

.DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH
BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING
SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING
TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND
50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN
BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL
BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE
AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES
EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE
CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON
THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON...
WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES
ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW
OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF
THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN
FRIDAY BEHIND THE FRONT.

EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS
EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT
WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES
WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON
WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP.  TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING
LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 24, 10:45 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT WED JUN 24 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
611 AM MDT (711 AM CDT) WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND
GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND
FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE
MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 24, 6:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             7 WSW WHITE BUTTE       45.90N 102.49W
06/24/2009  E1.00 INCH       PERKINS            SD   PUBLIC

            LASTED 5 MINUTES

&&

MERICKSO
Local storm report, Jun 24, 7:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 SW WHITE BUTTE        45.86N 102.48W
06/24/2009  E0.88 INCH       PERKINS            SD   PUBLIC

0700 PM     HAIL             6 SW WHITE BUTTE        45.88N 102.45W
06/24/2009  E1.00 INCH       PERKINS            SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 24, 7:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             8 WSW SHADEHILL         45.72N 102.34W
06/24/2009  E0.88 INCH       PERKINS            SD   PUBLIC

&&

MERICKSO

The radar

The North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tripp

When
June 24, 8:00 PM CST
Where
Tripp County, 14.86 mi NNW of Witten
Measured
1.75 in hail
Reported by
Public
Coordinates
43.616, -100.229

Hail, Tripp

When
June 24, 8:00 PM CST
Where
Tripp County, 15.02 mi NW of Ideal
Measured
0.88 in hail
Reported by
Public
Coordinates
43.673, -100.126

Hail, Tripp

When
June 24, 8:00 PM CST to 8:15 PM CST
Where
Tripp County, 11.76 mi NNW of Witten
Measured
1 in hail
Reported by
Public
Coordinates
43.575, -100.203

Hail, Tripp

When
June 24, 8:15 PM CST
Where
Tripp County, 6.64 mi NNW of Witten
Measured
1.75 in hail
Reported by
Public
Coordinates
43.522, -100.118

Hail, Tripp

When
June 24, 8:15 PM CST
Where
Tripp County, 8.31 mi N of Witten
Measured
2.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
43.550, -100.090

Hail, Tripp

When
June 24, 8:30 PM CST
Where
Tripp County, Witten
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.430, -100.080

Thunderstorm Wind, Tripp

When
June 24, 8:30 PM CST
Where
Tripp County, Witten
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.430, -100.080

Hail, Tripp

When
June 24, 8:47 PM CST
Where
Tripp County, 4.45 mi WSW of Winner
Measured
1.75 in hail
Reported by
Public
Coordinates
43.342, -99.950

Thunderstorm Wind, Tripp

When
June 24, 8:50 PM CST to 9:30 PM CST
Where
Tripp County, 4.15 mi SW of Winner to 6.35 mi NNW of Wewela
Measured
65 kt (75 mph) estimated gust
Property damage
$300,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
43.329, -99.931

Wind gusts to 75 mph downed numerous power poles and trees across south central Tripp County. A few small barns and sheds were also blown over by the wind. The combination of hail and wind destroyed siding on a house south of Winner and flattened crops.

Hail, Tripp

When
June 24, 8:55 PM CST
Where
Tripp County, Winner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.370, -99.870

Hail, Tripp

When
June 24, 9:27 PM CST to 9:32 PM CST
Where
Tripp County, 6.44 mi ENE of Wewela
Measured
1 in hail
Reported by
Public
Coordinates
43.066, -99.669

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 169790, 169793, 169795, 169796, 169797, 169800, 169801, 169802, 169809, 169803, 169804.